Whats the link between underactive thyroid and depression?

im truly struggling at the moment. I've been on Citalopram since 2007 of 30mg p/day and sought a therpaist which i'm still seeing. However i've been reducing them over the last 2 years by coming off by 10mg a year. Anyway a month ago i stopped the 10mg dose. Now i'm struggling. I don't think anythings changed in my life, but god it's hard!. So I'm curious to know is there is any physical evidence between underactive thryoid and depression, or is it 'all just in my head'.

12 Replies

  • There can definitely be a link between depression and thyroid problems and there are plenty on this site who can attest to that fact. Are you taking thyroid replacement? If so how much? Have you had thyroid tests lately? If so, when? Could you please post the results and the reference ranges on here? If you have not had tests lately please ask your GP for the tests listed on this Thyroid UK page, including the vitamin/mineral tests listed as a deficiency in these can be very relevant to your wellbeing: thyroiduk.org.uk/tuk/diagno...

    If you can post your results on here we will do our best to help you. Jane x

  • You have to have enough T3 in your system. T3 is the active hormone which our cells need to operate (the brain containing the most in the billions of cells in our body). T4 (inactive hormone) should convert (theoretically) to enough T3 for us to feel well.



  • ...in days of old T3 was actually used as an anti-depressant ! So please do as Jane asks and post your results and ranges and then we can offer advice to the best of our abilities.....

  • Thank you JaneB, Shaws & Mars. it helps enormously knowing that your there. My latest blood results were 28 June and are as follows:

    Serum TSH - 0.12. Range is 0.34 - 5.60 mIU/L

    Serum free T4 - 9.10. Range is 7.50 - 21.10 pmol/L

    Serum free T3 Level - 4.80. Range 3.80 - 6.80pmol/L

    I'm currently on 10mg of T3 and 100mg of T4. The T4 was upped from 75mg to 100mg back in March when i felt absolutely awful.

    Any help gratefully received.

  • Hi Karen 1,

    I take natural desiccated thyroid and also Seroxat. I never got on with Citalopram.

    There is an ABSOULUTE link between Depression and Hypothyroidism!! You are not going mad.

    In the old days psychological disturbances ie. depression, psychosis, hallucinations etc

    Connected to hypothyroidism was referred to as Myxoedema Madness. You will find much written about this if you google it.

    I have severe depression and try to keep my FT3 close to top of the range, but even then I continue to take my antidepressant.

    I have been very fortunate in that my Endo actually TALKS to my Psychiatrist because he knows just how severe depression can get in Hypothyroidism.

    There is a very unfortunate attitude towards antidepressants. Yes, they are doled out like smarties by GPs but for the people who need them.......they are literally life savers! I include myself in that.

    As the body slows down with hypo so does the brain! The neurotransmitter's in the brain cannot do their job properly serotonin and dopamine is compromised leading to.........psychological manifestations. Rest assured you are not imagining it. I will NEVER stop taking my ADs because they may be able to control my hypothyroidism but they certainly can't control my Hashimotos.

    It is terrible that you have not had this explained to you all be it in simple terminology. It was my psychiatrist who diagnosed my hypothyroidism and Hashimotos!!!!! He then sent me to an endocrinologist. And yes, as I said THEY CONVERSE!!! Miracle!!

    I am not medically qualified and cannot offer you any advice but please listen to what your body is telling you to do.

    Psychological manifestations in Hypothyroidism and Hashimotos are REAL. Not everyone gets them but for those of us who do it horrid, putting it mildly. I have chosen to take NDT because levo made me feel like death. And I think I survive mainly on the T3 component. In order to feel mentally stable my T3 needs to be at the top of the range. But my SEROXAT is a safety net. I am very fortunate in that I have never suffered the awful side effects that some do on antidepressents. On the contrary my body just seems to say.......thank you!

    I hope my experiences may help you in some way.

    Take care



  • I forgot to add that psychological disturbances can also happen with HYPER thyroidism too.


  • Depression is a major symptom of UAT.

  • The link is that Thyroid is like the furnace in your house. It brings up your metabolism and makes your body produce all the other hormones. For example, Serotonin, Dopamine, Testosterone just to name a few. If your thyroid is low, these will be too.

  • I have been seeing a psychiatrist for years, between 2000 and 2008, feeling so so bad. When in 2008 I started to gain weight, I went to a diatician. He raised the question if I had ever had my thyroid tested. I did, but had had very controversial results. He put me in contact with an endo and we started a trial of T3 10 mg and levo of 50 mcg. Already within a week, I started feeling differently. In a couple of months time, that dark black hole, that feeling of deep depression... Was gone!!!

    I told my psychiatrist and he said "he had his doubts"... Well, I didn't. I felt re-born!

    Today I am at 100 of levo and 50 mg of T3. If it weren't for my fibromyalgia, I would be very much ok!

    Indeed, Karen, I know it can be very hard. And I do hope you find help, the right kind of help. Hang in there.

  • Thank you all for your supportive responses. Im pleased im not the only one who suffers with this 'black hole' feeling, however im sorry that you also suffer from it. Ive spent years 'running away' from this feeling, and spent hundreds, if not thousands on therapy. Absolutely no mention of this link from my GP, nor a private endo i picked out of the blue that i cant afford anymore. I will pursue this with my GP, but dont hold much hope with her. If no joy i'll keep researching this, which im sure will help me. Over to google & you very king, knowledgeable people :) i love you all xx

  • What about self medication? If no one is listening to you, this may be an option. I have always hated it, because I don't think we should have to go about trying by ourselves...but I have done it. Slowly, carefully, listening to my body...

    I can recommend this book: "Your thyroid and how to keep it healthy" by Barry Durrant-Peatfield.

    Wathever you do, do NOT give up! This is your life and you are the only one (together with you loved ones) that really care. You know how you feel. Don't let anyone convince you it is all between your ears. Some of it is just pure terrorism :-(

    Take care!

  • Thanks for your response. I can understand why i might be feeling like this in March when my thryoid had dropped again, but my GP is now saying it is borderline over for the T4 Serum, however the T3 is 'within range' but on the lower end. So i'm worried that i'm just destined to be a 'freak of nature'? Also if i were to just take T3 whats the equivalent dosage to what i'm currently taking i.e. T3 10mg and T4 100mg?

You may also like...